Tornadoes · United States · Alabama · 2012

EF2 tornado, Hayneville to Manack, Alabama, December 25, 2012

From Hayneville to Manack, this EF2 tornado ran 9.6 miles across Lowndes County on December 25, 2012, touching down at 8:32 PM CST and reaching 900 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
December 25, 2012
Touchdown
8:32 PM CST (02:32 UTC)
Lifted
8:46 PM CST (02:46 UTC)
On the ground
14 minutes
Path length
9.6 miles (15.4 km)
Path width
900 yards (823 m)
Deaths
0
Injuries
0
County
Lowndes County
Touchdown point
32.204, -86.604
Lift-off point
32.313, -86.511
Record number
1212252032-01

The damage survey

9 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • Shingles removed from a couple of residences. Approximate end point.
  • Metal roof peeled off, metal supports collapsed. Dumpster (1200-1400lbs) tossed 250 yards across Hwy. 80
  • .Roof mostly removed from SWMH. Several residences with moderate roof damage. Numerous pines snapped at the trunk. \n300yds
  • .Snapped hardwood tree. Gutter on elementary school peeled up.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Late Christmas Eve, a well amplified upper level trough dug into the southern Plains. In response, a surface low developed Christmas morning over southern Texas. As the upper low deepened and tilted negatively, the surface low strengthened as it moved eastward. By Christmas afternoon, a swath of severe weather swept across the Deep South, with discrete supercells and a broken line of thunderstorms in trail. These thunderstorms moved across central Alabama during the evening hours, bringing with them strong straight line winds, numerous tornadoes, as well as flooding.

The EF-2 tornado touched down on Highway 97 between Hayneville and Lowndesboro. Hundreds of trees were snapped or uprooted in a half-mile wide swath across Highway 97. The tornado continued to the northeast and intensified as it moved over mainly pastureland. Just south of Highway 80, the tornado struck a farm, significantly damaging a large, well-constructed cattle barn. A second large metal cattle barn was mostly destroyed as well. Numerous power poles were snapped or downed along Highway 80. A heavy-duty dumpster was lofted and thrown approximately 250 yards across Highway 80. Tin roofing material and other debris was lofted and blown over one-quarter mile. The tornado continued across Highway 80, damaging multiple homes along Lake Berry Road. One home had the roof largely removed resulting in the cement block foundation cracking. Three to five additional homes had minor roof damage. The tornado continued northeastward toward the old GE Plastics Plant where it mowed down numerous trees and flipped several empty semi���trailers onto their sides. The tornado lifted just north of the Gate 1 entrance to the plant and east of County Road 37.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

25 minutes of warning. NWS BMX issued a tornado warning for this county at 02:07 UTC, 25 minutes before the tornado touched down, in force until 02:53 UTC.

The county was under a tornado watch, issued at 21:42 UTC and running to 04:00 UTC.

Issued (UTC)ExpiredProductOffice
16:10 UTC18:00 UTCDense Fog AdvisoryBMX
21:42 UTC04:00 UTCTornado WatchBMX
00:00 UTC21:37 UTCWind AdvisoryBMX
01:31 UTC02:30 UTCSevere Thunderstorm WarningBMX
02:07 UTC02:53 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Dec 25, 5:31 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 25, 5:31 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CST TUE DEC 25 2012

.UPDATE...
FOR AVIATION DISCUSSION.

&&

SHORT TERM...

PDS TORNADO WATCH NUMBER 692 HAS BEEN ISSUED FOR SEVERAL COUNTIES
IN OUR SOUTHWESTERN CWA...IN EFFECT UNTIL 8 PM. OUR CURRENT
THINKING IS THAT WE'VE GOT AT LEAST A COUPLE HOURS BEFORE THE
SEVERE THREAT STARTS TO RAMP UP IN THE BMX CWA. THE MAIN THING TO
WATCH BETWEEN NOW AND THEN IS THE PROGRESS OF THE SURFACE LOW (NOW
IN LA) AND ITS ASSOCIATED WARM FRONT (NOW STRETCHING WEST TO EAST
ACROSS THE SOUTHERN FIFTH OF AL).

AT 18Z...THE SURFACE LOW WAS A BIT FARTHER EAST THAN BOTH THE (12Z
RUNS OF THE) NAM AND GFS HAD PREDICTED IT TO BE. IN FACT...THE
NAM POSITION AND STRENGTH FORECAST AT 21Z WAS CLOSER TO THE ACTUAL
AT 18Z...SO THE NAM IS ALREADY ABOUT 3 HOURS TOO SLOW. THE GFS WAS
PRETTY GOOD ON STRENGTH...AND JUST A BIT SLOW (TOO FAR WEST). THE
SURFACE PRESSURE FALLS BULLSEYE WAS NEAR GREENVILLE MS...WHICH
SUGGESTS THE NORTHWEST MOVEMENT PREDICTED BY THE MODELS IS STILL
VALID.

SO...EVERYTHING BASICALLY HINGES ON THE WARM FRONT. ALL THE
SURFACE  BASED INSTABILITY WAS (AT 18Z) STILL SOUTH OF OUR CWA.
BUT AS THE CURRENT LARGE RAIN MASS MOVES NORTHWARD...AND THE
SURFACE LOW DEEPENS AND MOVES CLOSER TO ALABAMA...SOUTH WINDS
SHOULD HELP PUSH THAT WARM FRONT NORTHWARD. THAT IS LIKELY TO LEAD
TO DESTABILIZATION...WHICH IS ALSO EXPECTED TO SPREAD A GOOD BIT
TO THE NORTH. THERE IS NO LACK OF SHEAR. THE MISSING INGREDIENT
RIGHT NOW IS INSTABILITY.

TIMING FOR THE HIGHEST SEVERE THREAT LARGELY DEPENDS ON STORM
MODE. IF THERE IS NO SEVERE CELL DEVELOPMENT AHEAD OF THE MAIN
LINE OF STORMS...THEN THE SEVERE WINDOW OF OPPORTUNITY IS
RELATIVELY DECREASED. I'VE ROUGHLY TIMED IT OUT TO START AROUND 5
PM IN THE FAR WEST AND LAST AT LATE AS 2 AM IN THE EAST. IF
DISCRETE CELLS WERE TO DEVELOP AHEAD OF THE MAIN LINE...THEN THAT
WOULD ADD TIME ON TO THE BEGINNING OF THE PRECEDING TIMING.

/61/

LONG TERM...

THE COLD FRONT WILL PUSH TO THE EAST OF CENTRAL ALABAMA BY 12Z
TOMORROW. IN ITS WAKE...LIGHT RAIN WILL BE POSSIBLE...AS THE LOW
MOVES TO THE NORTHEAST OF THE AREA. A STRONG PRESSURE GRADIENT
WILL CAUSE WINDS TO BE SUSTAINED ABOVE 20 MPH...WITH GUSTS ABOUT
30 MPH...SO A WIND ADVISORY SEEMS APPROPRIATE FOR ALL OF CENTRAL
ALABAMA THROUGH 00Z THURSDAY. HIGH PRESSURE WILL SETTLE INTO THE
AREA...WITH MUCH COLDER AIR FILTERING IN FROM THE NORTHWEST.
MOVING INTO FRIDAY...LOW PRESSURE WILL DEVELOP ALONG THE NORTHERN
GULF COAST AND THEN MOVE TO THE NORTHEAST...PULLING MOISTURE INTO
CENTRAL ALABAMA. A SHORTWAVE WILL ALSO MOVE THROUGH AND AID IN THE
DEVELOPMENT OF SHOWERS AHEAD OF A COLD FRONT. THE COLD FRONT WILL
PUSH THE SHOWERS THROUGH THE AREA DURING THE OVERNIGHT HOURS
FRIDAY AND INTO SATURDAY. STILL DOES NOT LOOK LIKE TEMPERATURES
WILL BE LOW ENOUGH TO SUPPORT FROZEN PRECIP. BEYOND SATURDAY...THE
FORECAST THROUGH REMAIN DRY THROUGH THE REST OF THIS PACKAGE.

73

&&

.AVIATION...
00Z TAF DISCUSSION

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF
THE SITES ENDING FROM WEST TO EAST THROUGH 08Z. EXPECTING MVFR TO
IFR CIGS AT TIMES FOR ALL SITES AS WELL. THUNDERSTORMS WILL POSE A
RISK FOR VERY STRONG WINDS AS WELL. WINDS WILL SHIFT BEHIND THE
COLD FRONT OVERNIGHT TO WEST-SOUTHWEST WITH MVFR CIGS CONTINUING
THROUGH TOMORROW.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  45  29  46  27 / 100  30  10  10  10
ANNISTON    46  44  29  48  29 / 100  30  10  10  10
BIRMINGHAM  41  44  29  47  30 / 100  20  10  10  10
TUSCALOOSA  40  45  30  50  33 / 100  20  10  10  10
CALERA      42  44  30  49  32 / 100  20  10  10  10
AUBURN      48  48  32  49  35 / 100  20  10  10  10
MONTGOMERY  46  49  31  52  31 / 100  10   0  10  10
TROY        45  49  29  51  31 / 100  10   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

61/73/87
Hazardous weather outlook, Dec 25, 8:16 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 PM CST TUE DEC 25 2012

ALZ011>015-017>050-261200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
816 PM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THROUGH 1 AM...TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE
HAIL ARE ALL POSSIBLE TO THE EAST OF A QUICKLY ADVANCING SQUALL
LINE MOVING THROUGH CENTRAL ALABAMA. SOME OF THE TORNADOES COULD
BE STRONG. THE THREAT COULD LAST THROUGH 1 AM FOR AREAS NEAR THE
GEORGIA STATE LINE. THE GREATEST THREAT AREA WILL BE ALONG AND TO
THE SOUTHEAST OF A LINE FROM SELMA...TO CLANTON... TO ALEX
CITY...TO LAFAYETTE.

ADDITIONALLY...WINDS OUTSIDE THUNDERSTORM AREAS MAY BECOME GUSTY
WITH A FEW GUSTS INTO THE 30 TO 35 MPH RANGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

WINDS WILL BE RATHER BREEZY WEDNESDAY ACROSS CENTRAL ALABAMA
BEHIND A STRONG COLD FRONT. SUSTAINED WINDS OF 15 TO 25 MPH WITH
GUSTS OF 30 TO 40 MPH...ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THROUGH EARLY WEDNESDAY MORNING.

In the hours before

Local storm report, Dec 25, 6:14 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     GALLION                 32.50N 87.72W
12/24/2012                   HALE               AL   EMERGENCY MNGR

            TREES DOWN AND PROPERTY DAMAGE NEAR GALLION.

&&

SUNGER
Special weather statement, Dec 25, 6:33 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CST TUE DEC 25 2012

ALZ024-025-034-035-260130-
BIBB AL-CHILTON AL-JEFFERSON AL-SHELBY AL-
633 PM CST TUE DEC 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...JEFFERSON...NORTHERN
CHILTON AND BIBB COUNTIES UNTIL 730 PM CST...

AT 628 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST JEFFERSON TO WEST
BLOCTON TO 6 MILES SOUTHEAST OF MERTZ...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HUEYTOWN...
  BRENT...
  BESSEMER...
  CENTREVILLE...
  FAIRFIELD...

&&

LAT...LON 3377 8665 3377 8654 3366 8653 3356 8655
      3355 8652 3338 8651 3284 8669 3284 8732
      3323 8717 3324 8712 3322 8711 3325 8706
      3327 8707 3331 8715 3365 8709 3366 8706
      3373 8704 3379 8667
TIME...MOT...LOC 0033Z 254DEG 35KT 3364 8697 3320 8706
          3285 8726

14
Special weather statement, Dec 25, 6:40 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CST TUE DEC 25 2012

ALZ049-260115-
PIKE AL-
640 PM CST TUE DEC 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE COUNTY UNTIL
715 PM CST...

AT 635 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF ARITON...OR 7 MILES SOUTH OF
BRUNDIDGE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRUNDIDGE...
  BRUNDIDGE MUNICIPAL AIRPORT...
  MONTICELLO...
  JOSIE...

&&

LAT...LON 3163 8594 3187 8576 3188 8566 3186 8567
      3180 8567 3178 8566 3173 8571 3171 8571
      3170 8572 3167 8571 3162 8574 3161 8589
TIME...MOT...LOC 0040Z 207DEG 35KT 3166 8581

GRANTHAM
Local storm report, Dec 25, 6:56 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     4 E LAKE TUSCALOOSA BIN 33.38N 87.54W
12/24/2012                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREE DOWN NEAR US HWY 69 AND TIERCE PATTON ROAD

&&

SUNGER
Local storm report, Dec 25, 7:50 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SE ARCOLA             32.50N 87.72W
12/25/2012                   HALE               AL   BROADCAST MEDIA

            EXTENSIVE DAMAGE TO TWO MOBILE HOMES OFF HIGHWAY 80
            BETWEEN DEMOPOLIS AND HIGHWAY 69 CROSS OVER. ROOF BLOWN
            OFF ONE MOBILE HOME.

&&

SUNGER
Special weather statement, Dec 25, 7:58 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
758 PM CST TUE DEC 25 2012

ALZ019-027-028-260245-
CALHOUN AL-CLAY AL-TALLADEGA AL-
758 PM CST TUE DEC 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...NORTHERN CLAY AND
SOUTHWESTERN CALHOUN COUNTIES UNTIL 845 PM CST...

AT 755 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ODENVILLE
TO ALPINE BAY RESORT TO WINTERBORO...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TALLADEGA...
  WEST END-COBB TOWN...
  COBB TOWN...
  ASHLAND...
  SAKS...

&&

LAT...LON 3322 8575 3320 8633 3347 8630 3352 8627
      3349 8626 3355 8618 3359 8622 3359 8619
      3363 8616 3369 8621 3370 8619 3367 8615
      3371 8614 3375 8608 3376 8582 3356 8579
      3347 8589 3347 8579 3350 8575
TIME...MOT...LOC 0158Z 270DEG 34KT 3365 8627 3342 8621
          3329 8624

27

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

2.5 hours before the tornado, 105 km from the path. December 26, 2012.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 22 joules per kilogram, CIN -78, lifted condensation level 563 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-12-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 696 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-78 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
696 m²/s²
0-3 km storm-relative helicity
921 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

9.5 hours after it, 105 km from the path. December 26, 2012.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -89876, lifted condensation level 928 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-12-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 26 square meters per square second, 0 to 6 km bulk shear 40 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-89876 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:25 UTCLIGHTNING2 W DeatsvilleAutauga, ALA HOME WAS STRUCK BY LIGHTNING AND CAUSED A FIRE.
02:09 UTCTORNADO 13 Ssw FostoriaLowndes, ALALONG THE PATH, THERE WAS ONLY TREE DAMAGE. THE TORNADO WAS RATED AN EF-1 WITH WINDS OF 105 MPH. THE PATH WAS 2 MILES LONG AND 300 YARDS WIDE AT ITS WIDEST POINT.
02:09 UTCTORNADO3 Ssw FostoriaLowndes, ALALONG THE PATH, THERE WAS ONLY TREE DAMAGE. THE TORNADO WAS RATED AN EF-1 WITH WINDS OF 105 MPH. THE PATH WAS 2 MILES LONG AND 300 YARDS WIDE AT ITS WIDEST POINT.
02:26 UTCTORNADO2 Ssw MossesLowndes, ALALONG THE PATH, THERE WAS SEVERAL HOMES WITH SHINGLE DAMAGE AND SOME MINOR DAMAGE TO AN ELEMENTARY SCHOOL. THE STORM WAS RATED AN EF-0 WITH WINDS OF 75 MPH. IT WAS ON THE GROUND FOR 0.6 MILES AND WAS ONLY 75 YARDS WIDE A
02:32 UTCTORNADO 22 Nw HaynevilleLowndes, ALALONG THE PATH, MULTIPLE HOMES WERE DAMAGED, TWO CATTLE BARNS WERE DESTROYED, FLIPPED SEVERAL SEMI-TRAILERS AT THE OLD GE PLANT AND MOWED DOWN HUNDREDS OF TREES. THE LENGTH OF THE PATH WAS 9.55 MILES, IT WAS 900 YARDS WI
02:37 UTCTSTM WND DMG3 N HaynevilleLowndes, ALMULTIPLE TREES DOWN ON HIGHWAY 97 BETWEEN LOWNDESBORO AND HAYNEVILLE. POSSIBLE TORNADO.
02:42 UTCTSTM WND DMG4 E LowndesboroLowndes, ALFARM DAMAGED ALONG FREDERICK DOUGLAS RD NEAR HIGHWAY 80. POSSIBLE TORNADO.
02:45 UTCTSTM WND DMG5 W CantelousLowndes, ALTREES DOWN ALONG LAKE BERRY ROAD. ROAD IMPASSABLE. POSSIBLE TORNADO.
02:46 UTCTSTM WND DMG3 S CantelousMontgomery, ALTREES AND POWERLINES BLOWN DOWN ON HIGHWAY 80 WEST OF DANNELLY FIELD. HIGHWAY BLOCKED.
02:46 UTCTSTM WND DMGPrattvilleAutauga, ALA FEW TREES WERE BLOWN DOWN IN AND AROUND PRATTVILLE. A VEHICLE RAN INTO A DOWNED TREE ON HIGHWAY 31.
03:05 UTCTSTM WND DMG5 Sse MillbrookElmore, ALONE METAL BARN WAS DESTROYED AND ONE BARN HAD THE METAL ROOF REMOVED.
03:15 UTCHAIL 0.25SantuckElmore, ALA FEW REPORTS OF PEA SIZED HAIL WERE RECEIVED.
03:30 UTCHEAVY RAIN 0PrattvilleAutauga, ALMINOR FLOODING WAS REPORTED IN SEVERAL LOCATIONS IN AND AROUND PRATTVILLE. RADAR ESTIMATED 1 TO 2 INCHES IN A SHORT PERIOD OF TIME.
03:30 UTCTSTM WND DMG8 Ne GeorgianaButler, ALSEVERAL TREES AND POWER LINES BLOWN DOWN ALONG COUNTY ROAD 24 AND COUNTY ROAD 45.
03:38 UTCTSTM WND DMG1 Ne MashvilleButler, ALBARN DESTROYED.
03:38 UTCTSTM WND DMGE MashvilleButler, ALMODULAR HOME PORCH BLOWN OFF AND ROOF PEELED OFF. SEVERAL TREES AND POWER LINES DOWN IN THE AREA.
03:40 UTCTORNADO1 S GreenvilleButler, ALMODULAR HOME PORCH BLOWN OFF AND ROOF PEELED OFF. TREES AND POWER LINES DOWN.
04:20 UTCTSTM WND DMGRamerMontgomery, ALPOWER LINES DOWN NEAR INTERSECTION OF LONG RD AND MT. LEBANON RD
04:29 UTCTORNADO 11 S WaughMontgomery, ALALONG THE PATH, THERE WAS PRIMARILY TREE DAMAGE AS APPROXIMATELY FIFTY TREES WERE EITHER SNAPPED OR UPROOTED. THERE WAS ALSO MINOR SHINGLE DAMAGE TO ONE SINGLE-FAMILY RESIDENCE NEAR THE BEGINNING OF THE DAMAGE PATH. THE
04:38 UTCTSTM WND DMG2 Se MitchellBullock, ALA FEW LARGE TREES WERE BLOWN DOWN AND BLOCKED THE ROADWAY NEAR THE FITZPATRICK COMMUNITY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of December 25, 2012

32 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 259:05 AM CSTEF3Houston, TX9.7300$700,000
December 259:40 AM CSTEF0Houston, TX0.330
December 2512:15 PM CSTEF0Vernon Parish, LA0.250$1,000
December 2512:43 PM CSTEF0Vernon Parish, LA2.2200$25,000
December 2512:45 PM CSTEF2Rapides Parish, LA4.65001$2.0 million
December 2512:50 PM CSTEF2Rapides Parish, LA0.8200$2.0 million
December 251:19 PM CSTEF1Catahoula Parish, LA2.5300$75,000
December 252:31 PM CSTEF1Wilkinson, MS2.82501$250,000
December 253:15 PM CSTEF1Marengo, AL4.7100
December 253:20 PM CSTEF3Pearl River, MS24.11758$2.5 million
December 253:31 PM CSTEF0Coffee, AL0.010$2,000
December 253:35 PM CSTEF2Lawrence, MS8.44407$200,000
December 253:45 PM CSTEF2Stone, MS8.0100
December 253:55 PM CSTEF2Forrest, MS28.63004$200,000
December 254:09 PM CSTEF1Jones, MS1.2100$50,000
December 254:21 PM CSTEF0Crenshaw, AL0.250
December 254:28 PM CSTEF0Crenshaw, AL0.120
December 254:35 PM CSTEF0Lauderdale, MS2.350$55,000
December 254:45 PM CSTEF2Choctaw, AL5.9880
December 254:54 PM CSTEF2Mobile, AL5.2200$1.4 million
December 255:27 PM CSTEF1Dale, AL5.4300
December 255:50 PM CSTEF1Marengo, AL5.9500
December 255:53 PM CSTEF1Washington, AL2.2110
December 256:00 PM CSTEF2Clarke, AL24.8150
December 256:05 PM CSTEF0Coffee, AL13.925$5,000
December 256:20 PM CSTEF0Jefferson Parish, LA0.825$10,000
December 256:36 PM CSTEF1Wilcox, AL5.080
December 257:22 PM CSTEF1Mobile, AL6.7100
December 258:09 PM CSTEF1Lowndes, AL2.0300
December 258:26 PM CSTEF0Lowndes, AL0.675
December 2510:24 PM CSTEF2Pike, AL15.76002
December 2510:29 PM CSTEF1Montgomery, AL0.7100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.